Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Taking epilepsy medications. Noticed high ggp levels. Taking Liv52. Suggestions

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
Hello, my brother has been on epilepsy medication from the age of 4. He is now 57. Has been on phenobarbitone and Mysoline for a number of years. in the last 5 years or so, his seizures are almost non existent thanks to modern medicine and change of physicians. He is now on gardinal , Frisiam. However long term abuse of pheno, seems to have taken its toll on his liver as his ggp levels are high. He is on lacosam but still the level is not normal. He was on liv52 but that did not help either. Any suggestions? He is a non smoker, teetotaller and by and large a vegetarian.
Posted Fri, 6 Dec 2013 in Liver and Gall Bladder
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer...given below Detailed answer..... Hello, Thanks for the query. I understand your predicament on this issue. GGTP elevation is an expected effect of longterm use of phenobarbitone. Your brother should get ALP,LFT's and INR done. If there are no sign and symptoms of hepatotoxicity like jaundice,rash,high ALP,LFT and INR,then there should not be any worry and therapy with phenobarbitone should be continued as usual,however do discuss about this with your treating doctor. Since you have not had any seizure in past 5 years,then phenobarbitone dose may be very gradually reduced and stopped ultimately,but only after consulting your doctor and under his advice only. I hope it helps however you may revert to me for any  further query. Best of luck Thanks
Above answer was peer-reviewed by
Follow-up: Taking epilepsy medications. Noticed high ggp levels. Taking Liv52. Suggestions 1 hour later
Thank you for the prompt reply. Phenobarbitone was stopped several years ago and he is only on gardinal and Frisiam now. However will do the tests as advised.
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello, Gardinal has phenobarbitone in it. You must get the tests done. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor